Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 233, NWS North Platte, NE

July 13, 2020Frontier County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jul 13, 2020, 9:45 PM CDT for Frontier County, Nebraska. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2020, 9:45 PM CDT (02:45 UTC)
Expired
Jul 13, 2020, 10:15 PM CDT
In force
30 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Frontier County, NE

The radar

The Grand Island radar (KUEX), 152 km from the middle of the area, began a volume at 02:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 3:36 PM CDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 2.8 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2278 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2278 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
22 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

308 
WUUS53 KLBF 140245
SVRLBF
NEC063-140315-
/O.NEW.KLBF.SV.W.0233.200714T0245Z-200714T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
945 PM CDT Mon Jul 13 2020

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Frontier County in southwestern Nebraska...

* Until 1015 PM CDT.

* At 945 PM CDT, severe thunderstorms were located along a line
  extending from near Eustis to 9 miles southwest of Stockville,
  moving east at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Eustis, Moorefield, Stockville, Medicine Creek Reservoir State
  Recreation Area, Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4070 10042 4070 9998 4044 9998 4043 10009
      4035 10010 4035 10056
TIME...MOT...LOC 0245Z 271DEG 36KT 4068 9997 4041 10045 

HAIL...0.88IN
WIND...60MPH
 
$$

Jurgensen
1 follow-up statement
397 
WWUS53 KLBF 140311
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
1011 PM CDT Mon Jul 13 2020

NEC063-140321-
/O.EXP.KLBF.SV.W.0233.000000T0000Z-200714T0315Z/
Frontier NE-
1011 PM CDT Mon Jul 13 2020

...THE SEVERE THUNDERSTORM WARNING FOR FRONTIER COUNTY WILL EXPIRE AT
1015 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
southwestern Nebraska.

LAT...LON 4070 10042 4070 9998 4044 9998 4043 10009
      4035 10010 4035 10056
TIME...MOT...LOC 0311Z 271DEG 36KT 4067 9964 4041 10012 

$$

Jurgensen

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 6:22 PM CDT, 3 hours 23 minutes earlier.

Area forecast discussion, Jul 13, 6:22 PM CDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
622 PM CDT Mon Jul 13 2020

.SYNOPSIS...
Issued at 240 PM CDT Mon Jul 13 2020

High cloudiness moving across western Nebraska, with isolated storms
beginning to develop to our west. A weak frontal boundary was
analyzed from near Valentine through Mullen then back southwest
through Sidney and then west to near Lander, WY. A dryline extended
south from near Merriman through Ogallala and Wray, CO. Rich
dewpoints from 65 to 70 east of this dryline.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 240 PM CDT Mon Jul 13 2020

An organized severe weather event expected this evening. A
disturbance currently moving across sctrl WY and nctrl CO will
move eastward this evening within fairly strong 500mb winds near
45KT and 0-6km shear from 40-50KT. A storms initiate to our west
this afternoon, steep boundary-layer lapse rates and intense
vertical mixing will produce areas of DCAPE exceeding 1500 J/kg. A
surface dryline from near Ogallala to Mullen will separate MLCAPE
increasing from around 1000-1500 J/kg to the west and much higher
from 2000- 4000 J/kg to the east.

After initial discrete to semi-discrete storm develop early
evening, convection should organize upscale in association with
developing outflows. One or more clusters of resulting cold-pool-
driven thunderstorm cluster is likely and should accelerate
eastward into richer low-level moisture. as has been the case with
other supercells or thunderstorm clusters this past week, an
organized severe wind threat is expected mid to late evening
within surging segments and bowing clusters supportive of 80+ mph
gusts. Significant large hail 2"+ is also possible, especially
with discrete storms initially. An isolated tornado is also
possible within the moisture rich environment across the south
and east.

The most intense storms should quickly move east of the area by 06Z
with chances for showers and thunderstorms overnight behind an
advancing cold front. Showers chances linger Tuesday morning mainly
north of Highway 2. Much cooler behind the front with considerable
stratus and stratocumulus persisting into the afternoon. HIghs were
lowered a few degrees from near 70 northeast to near 75 southwest
with a breezy northeast wind 15 to 25 mph.

Chances for showers and thunderstorms return Tuesday night as an
h500 trough moves into the area. Given the post frontal airmass,
showers and thunderstorms will be elevated and only general
thunderstorms are predicted.

.LONG TERM...(Wednesday through Monday)
Issued at 240 PM CDT Mon Jul 13 2020

Chances for showers Wednesday morning as a mid-level disturbance
moves to the southeast of the area. Looks dry in the afternoon with
increased sunshine and warming into the upper 70s and lower 80s.

A warm front lifts north Wednesday night as a weak disturbance moves
eastward overnight. Isolated thunderstorms are possible with the
best chances over Cherry County. No strong storms are expected as
the better wind shear and instability will be across eastern CO
and Kansas.

A subtropical ridge will remain centered across the Southern Plains
into the sern U.S. this week. The models are in very good agreement
warming 850mb temperatures across wrn and ncntl Nebraska to
around 30C by Friday and Saturday followed by a cooldown Sunday
and Monday. The GFS and ECM show this ridge tapping subtropical
moisture north into Nebraska by this weekend.

The very warm temperatures aloft are generating a dry forecast
Friday and Saturday with highs in the 90s to near 100. Thunderstorm
chances Thursday associated with warm air advection, steepening
lapse rates and a disturbance aloft. a few of the storms could be
strong. Thunderstorm chances return Sunday and Monday associated
with deepening moisture and a weakening cap. Given the subtropical
moisture increase shown by the ECM and GFS, thunderstorms could
contain heavy rainfall Sunday into Monday. A front is forecast to
drop south on Sunday, and given the high instability, isolated
strong or severe storm development would still be possible.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 622 PM CDT Mon Jul 13 2020

Showers and thunderstorms are expected to impact both sites tonight.
KLBF has a better chance to see thunderstorms, possibly severe, with
large hail and damaging winds. Both sites will likely see heavy
rainfall reducing visibilities. Overcast skies continue into Tuesday
with rain showers expected on and off throughout the day. Severe
weather is not anticipated on Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SYNOPSIS...Roberg
SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Kulik
Hazardous weather outlook, Jul 13, 4:00 PM CDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
400 PM CDT Mon Jul 13 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-142100-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
400 PM CDT Mon Jul 13 2020 /300 PM MDT Mon Jul 13 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

The combination of intense heating and a relatively moist airmass
will provide the fuel needed for severe thunderstorms later this
afternoon and evening. A cold front and a surface trough will
provide the focus with storm development to the west. The storms
look to move east off the higher terrain into southwest and west
central Nebraska late this afternoon. The activity is expected to
be severe with very large hail, heavy rainfall and extreme wind
gusts being the primary threats. Though the potential is low, an
isolated brief tornado cannot be ruled out. The thunderstorms are
expected to track east, possibly into north central Nebraska
late this evening.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

Daily thunderstorm chances exist for Tuesday through Sunday. At
this time the threat for severe weather through this timeframe is
low.

.SPOTTER INFORMATION STATEMENT...

Please relay any information about observed severe weather to the
NWS.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Local storm report, Jul 13, 9:05 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
905 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0842 PM     TSTM WND DMG     1 W NORTH PLATTE        41.13N 100.78W
07/13/2020                   LINCOLN            NE   PUBLIC

            12 INCH TREE LIMB DOWNED

&&

RKULIK
Local storm report, Jul 13, 9:08 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
908 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 PM     TSTM WND DMG     2 W NORTH PLATTE        41.13N 100.81W
07/13/2020                   LINCOLN            NE   TRAINED SPOTTER

            TRAINED SPOTTER REPORTS FLAG POLE SNAPPED AT BASE.

&&

CBROWN
Local storm report, Jul 13, 9:14 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
914 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0856 PM     TSTM WND GST     MAXWELL                 41.08N 100.53W
07/13/2020  M60 MPH          LINCOLN            NE   STORM CHASER

&&

NMJ
Local storm report, Jul 13, 9:17 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
917 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     9 N CURTIS              40.76N 100.49W
07/13/2020  E60 MPH          LINCOLN            NE   TRAINED SPOTTER

&&

CBROWN
Special weather statement, Jul 13, 9:32 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service North Platte NE
932 PM CDT Mon Jul 13 2020

NEZ005-008-009-140330-
Brown NE-Eastern Cherry NE-Rock NE-
932 PM CDT Mon Jul 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHWESTERN
ROCK AND CENTRAL BROWN COUNTIES UNTIL 1030 PM CDT...

At 932 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Johnstown, or 14 miles southwest of Ainsworth, moving
east at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Hofeld Lake, Jones Lake and Moon Lake.

This includes the following highways...
 Highway 183 between mile markers 164 and 198.
 Highway 20 between mile markers 236 and 259.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
north central Nebraska.

LAT...LON 4233 10016 4251 10020 4267 9955 4230 9950
TIME...MOT...LOC 0232Z 262DEG 24KT 4243 10009

Buttler
Local storm report, Jul 13, 9:45 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
945 PM CDT MON JUL 13 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0920 PM     TSTM WND GST     BRADY                   41.02N 100.37W
07/13/2020  E60 MPH          LINCOLN            NE   CO-OP OBSERVER

&&

SMELTZER

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:13 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Perkins47 min
Jul 13, 7:16 PM CDTSevere Thunderstorm WarningLBFLincoln, Logan, McPherson44 min
Jul 13, 7:58 PM CDTSevere Thunderstorm WarningLBFChase, Hayes, Lincoln, Perkins47 min
Jul 13, 8:03 PM CDTSpecial Weather StatementLBFLincoln42 min
Jul 13, 8:17 PM CDTSevere Thunderstorm WarningLBFLincoln43 min
Jul 13, 8:26 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln49 min
Jul 13, 8:46 PM CDTSpecial Weather StatementLBFKeya Paha44 min
Jul 13, 8:50 PM CDTSpecial Weather StatementLBFChase, Hayes40 min
Jul 13, 8:55 PM CDTAreal Flood AdvisoryLBFLincoln3 hr
Jul 13, 8:58 PM CDTSpecial Weather StatementLBFChase32 min
Jul 13, 9:00 PM CDTSevere Thunderstorm WarningLBFCuster, Lincoln60 min
Jul 13, 9:05 PM CDTSevere Thunderstorm WarningLBFFrontier, Lincoln40 min
Jul 13, 9:32 PM CDTSpecial Weather StatementLBFBrown58 min
Jul 13, 9:54 PM CDTSpecial Weather StatementLBFCuster66 min
Jul 13, 9:55 PM CDTSpecial Weather StatementLBFBlaine65 min
Jul 13, 10:04 PM CDTSpecial Weather StatementLBFBoyd41 min
Jul 13, 10:16 PM CDTSpecial Weather StatementLBFBlaine, Loup59 min
Jul 13, 10:17 PM CDTSpecial Weather StatementLBFFrontier58 min
Jul 13, 10:44 PM CDTSpecial Weather StatementLBFGarfield61 min
Jul 14, 12:37 AM CDTSpecial Weather StatementLBFHolt38 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.